Alert archive / California / Winter Storm Warnings in 2018
Winter Storm Warning 13, NWS Sacramento, CA
NWS Sacramento, CA issued this winter storm warning at Dec 23, 2018, 11:53 AM PST. It took effect at Dec 24, 2018, 10:00 AM PST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2018, 11:53 AM PST (19:53 UTC)
- In effect from
- Dec 24, 2018, 10:00 AM PST
- Expired
- Dec 25, 2018, 6:21 AM PST
- In force
- 20 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
059 WWUS46 KSTO 231953 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 1153 AM PST Sun Dec 23 2018 ...Moderate to Heavy Mountain Snow Monday into Early Christmas Morning... .A winter storm is expected to bring hazardous winter driving conditions to the Northern Sierra Nevada and mountains of western Plumas County Monday into early Christmas. The Interstate 80 and Highway 50 corridors will likely experience travel delays and chain controls. Holiday travelers should consider adjusting travel times to avoid the heaviest snow, which is expected Monday afternoon and evening. Snow levels will start out around 6500 feet and then lower to around 5000 feet Monday night, then down to around 4000 feet Christmas morning as snow intensity decreases. CAZ068-069-241200- /O.UPG.KSTO.WS.A.0015.181224T1800Z-181225T1500Z/ /O.NEW.KSTO.WS.W.0013.181224T1800Z-181225T1500Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- 1153 AM PST Sun Dec 23 2018 ...WINTER STORM WARNING IN EFFECT FROM 10 AM MONDAY TO 7 AM PST TUESDAY ABOVE 6000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions, including during the afternoon and evening commute on Monday. Total snow accumulations of 8 to 12 inches, with localized amounts up to 20 inches over higher peaks, are expected. * WHERE...Western Plumas County, Lassen Volcanic National Park and the west slope of the northern Sierra Nevada including Interstate 80 over Donner Pass and Highway 50 over Echo Summit. * WHEN...10 AM Monday to 7 AM Tuesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
4 follow-up statements
827 WWUS46 KSTO 241000 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 200 AM PST Mon Dec 24 2018 CAZ068-069-250000- /O.CON.KSTO.WS.W.0013.181224T1800Z-181225T1500Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- 200 AM PST Mon Dec 24 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 AM PST TUESDAY ABOVE 6500 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions, especially late this afternoon and this evening. Total snow accumulations of 8 to 18 inches across the higher passes, with localized amounts up to 2 feet over higher peaks, are expected. * WHERE...Western Plumas County, Lassen Volcanic National Park and the west slope of the northern Sierra Nevada including Interstate 80 over Donner Pass and Highway 50 over Echo Summit. * WHEN...10 AM today to 7 AM Tuesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
953 WWUS46 KSTO 242226 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 226 PM PST Mon Dec 24 2018 CAZ068-069-251400- /O.CON.KSTO.WS.W.0013.000000T0000Z-181225T1500Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- 226 PM PST Mon Dec 24 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM PST TUESDAY ABOVE 6500 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions, especially late this afternoon and this evening. Total snow accumulations of 8 to 18 inches across the higher passes, with localized amounts up to 2 feet over higher peaks, are expected. * WHERE...Western Plumas County, Lassen Volcanic National Park and the west slope of the northern Sierra Nevada including Interstate 80 over Donner Pass and Highway 50 over Echo Summit. * WHEN...now until 7 AM Tuesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
836 WWUS46 KSTO 251138 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 338 AM PST Tue Dec 25 2018 CAZ068-251245- /O.CAN.KSTO.WS.W.0013.000000T0000Z-181225T1500Z/ Western Plumas County/Lassen Park- 338 AM PST Tue Dec 25 2018 ...WINTER STORM WARNING IS CANCELLED... Snowfall has diminished over western Plumas county and the Lassen Park area. Roads may still be hazardous through the morning hours but no more significant snowfall accumulation is expected. $$ CAZ069-251500- /O.CON.KSTO.WS.W.0013.000000T0000Z-181225T1500Z/ West Slope Northern Sierra Nevada- 338 AM PST Tue Dec 25 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING ABOVE 6500 FEET... * WHAT...Plan on difficult travel conditions with snow covered roads through the early morning hours. Little additional snow accumulation is expected. * WHERE...West Slope Northern Sierra Nevada. * WHEN...Until 7 AM today. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
448 WWUS46 KSTO 251421 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 621 AM PST Tue Dec 25 2018 CAZ069-251530- /O.CAN.KSTO.WS.W.0013.000000T0000Z-181225T1500Z/ West Slope Northern Sierra Nevada- 621 AM PST Tue Dec 25 2018 ...WINTER STORM WARNING IS CANCELLED... Showers have mainly ended over the Northern Sierra this morning. Therefore, the winter storm warning has been cancelled. Be aware that Northern Sierra roads are likely to remain snow covered and slippery at least through the morning hours and the chain restrictions may remain in place for several hours. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Dec 23, 3:21 AM PST, 8 hours 32 minutes earlier.
Area forecast discussion, Dec 23, 3:21 AM PST, 8 hours 32 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 321 AM PST Sun Dec 23 2018 .SYNOPSIS... Light precipitation across Norcal today. Heavier precipitation Monday (Christmas Eve) with moderate to heavy snow bringing mountain travel impacts over the northern Sierra and mountains of western Plumas County into the early morning hours on Tuesday (Christmas Day). Light lingering mountain snow showers possible Wednesday and Thursday. && .DISCUSSION... Lots of cloudiness along with some areas of light precipitation across the region early this morning as fast zonal flow across the eastern Pacific impinges on NorCal and displaces the ridge eastward. Beneath the higher clouds, stratus remains banked up along the eastern edge of the Central Valley from about the eastern suburbs of Sacramento southward into the San Joaquin Valley. Temperatures are considerably milder across most of the region compared to 24 hours ago and range from the upper 20s to mid 30s in the mountain valleys to mainly the 40s elsewhere. Light amounts of QPF are expected today, mainly over the mountains and to the north of Sacramento in the valley, as warm-advection continues ahead of the stronger system for tomorrow. Snow levels will be around 5500-6500 feet with around 1-3 inches of snowfall accumulation possible across the higher elevations. Little change in the details for Monday's stronger system other than raising snow levels slightly ahead of the cold front. Precipitation will increase over the mountains during the day, but the bulk of the rain in the valley will occur during the afternoon and evening as the frontal band sweeps southward. Strong forcing and increasing instability may allow for some embedded thunderstorms with enhanced rain rates with the front, but its rather quick movement should limit overall rain amounts at any one location. We'll continue to monitor. Peak snowfall in the northern Sierra is expected Monday afternoon and evening with the likelihood for travel impacts across the passes with 8-12 inches of snowfall accumulation expected. A Winter Storm Watch remains in effect. Upper low shifts east by early Christmas morning, so a significant drop off in precipitation should occur early, especially in the valley. Brisk northerly flow will bring drying and clearing Christmas Day into Wednesday except for some lingering showers possible across the highest elevations. && .EXTENDED DISCUSSION (Thursday THROUGH Sunday) Little in the way of sensible weather in the extended period. A shortwave trough over the Pacific Northwest may bring some light precipitation Thursday into Friday over the southern Cascades area. No impacts are expected at this time. An amplified positively tilted trough will dig into the southwest US by Friday and any precipitation will push south of Northern California leaving dry conditions by Friday afternoon. Breezy, northerly winds still look likely for Thursday and Friday afternoons with an increased pressure gradient setting up over the Sierra during these times. By Sunday, models vary considerably and have kept a dry forecast going through the end of the weekend. && .AVIATION... Localized MVFR/IFR ceilings possible through the afternoon due to light rain and mist. Thick, high clouds continue to overspread the area ahead of an approaching weather system. More light precipitation possible overnight tomorrow over the mountains and northern Sacramento Valley. Winds generally less than 10 kts. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Monday morning through Tuesday morning for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
Nearby
Winter Storm Warnings in California, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.